Hail, Mason
- When
- May 26, 2:15 PM EST
- Where
- Mason County, 1.47 mi NNW of Flatrock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.870, -82.029
Nickel size hail fell in Rayburn.
A warm and moist environment yielded mostly heavy rain in the showers and thunderstorms on the 26th. However, one storm pulsed briefly to a stronger level, and caused large hail to reach the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A warm and moist environment yielded mostly heavy rain in the showers and thunderstorms on the 26th. However, one storm pulsed briefly to a stronger level, and caused large hail to reach the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 12:44 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 144 PM EDT TUE MAY 26 2009 .SYNOPSIS... MOIST NEARLY TROPICAL AIRMASS RESIDES OVER THE AREA THROUGH WEDNESDAY WITH SHOWERS AND THUNDERSTORMS. COLD FRONT PUSHES THROUGH THE AREA LATE THURSDAY. DRY OVER THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... TRYING TO DEFINE LOCATION OF PRECIPITATION A FEW HOURS OUT HAS BEEN DIFFICULT. CURRENT AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTH WITH THE WEAK SOUTHERLY FLOW. FLOW IS STRONG ENOUGH TO KEEP STORMS MOVING AROUND 10 TO 12 MPH SO HEAVY RAIN RATES IN THESE AFTERNOON STORMS WILL BE BRIEF. WHEN THE SUNS ENERGY DISAPPEARS THIS EVENING THE PRECIPITATION SHOULD FOLLOW SUITE AS THE UPPER SUPPORT TONIGHT IS WEAK. THERE IS STILL A LOT OF LOW LEVEL MOISTURE AROUND SO RADIATION CONDITIONS SHOULD NOT BE IDEAL TONIGHT. WITH THE MOIST GROUND THERE WILL BE SOME FOG AROUND TONIGHT BUT WITH THE NON-IDEAL RADIATION CONDITIONS IT SHOULD BE PATCHY. SINCE THE AIR MASS WILL CHANGE LITTLE WEDNESDAY THE SUN WILL TRIGGER PRECIPITATION AGAIN IN THE AFTERNOON. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... VERY MOIST...NEARLY TROPICAL AIR MASS REMAINS IN PLACE THROUGH WEDNESDAY...THEN A COLD FRONT MOVES THROUGH BY LATE THURSDAY. MAIN CONCERN DURING THE PERIOD IS CONTINUED SHOWERS AND THUNDERSTORMS...WITH POTENTIAL FOR LOCALIZED DOWNPOURS. THE REMAINS OF THE SLOW MOVING LOW THAT HAS TRUDGED ITS WAY THROUGH THE MID SOUTH...WILL MERGE INTO AN UPPER TROUGH IN THE MIDWEST. MEANWHILE...A MIDLEVEL REFLECTION OF THAT SYSTEM IS EVIDENT IN THE MODELS...AS A VORTICITY LOBE EXTENDING SOUTHEASTWARD FROM THE REMNANT LOW. OUR FLOW WILL BE VEERING TO MORE SOUTHWESTERLY WITH TIME ON WEDNESDAY THROUGH WEDNESDAY NIGHT...WHICH WILL SEND A PARADE OF WAVES ACROSS OUR REGION...BEGINNING WITH THAT LEAD VORTICITY LOBE DURING THE DAY WEDNESDAY. PRECIPITABLE WATER WILL REMAIN IN THE NEIGHBORHOOD OF 1.6 TO 1.8 INCHES UNTIL AFTER THE LEAD VORTICITY LOBE MOVES THROUGH. I AM EXPECTING ANOTHER DAY WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE WARMEST GUIDANCE...AND INSTABILITY THAT IS REALIZED IN THE FORM OF MORE SHOWERS AND THUNDERSTORMS...ESPECIALLY WITH THE HELP OF THE WAVES TRAVELING THROUGH THE FLOW. WE LOSE A LITTLE BIT OF THE OVERALL MOISTURE THURSDAY AS PRECIPITABLE WATER SLIDES BACK MORE TOWARDS 1.2 TO 1.4 INCHES. HOWEVER...MODELS HAVE COME TOGETHER ON PASSAGE OF A COLD FRONT THURSDAY AFTERNOON OR EVENING. IN TANDEM WITH ANOTHER SHORTWAVE...THIS SHOULD PROVIDE FOCUS FOR ADDITIONAL CONVECTION...THOUGH WINDS ALOFT WILL NOT BE VERY STRONG AND THUS SEVERE THREAT APPEARS LIMITED. THE WILDCARD WILL BE APPARENT DEVELOPMENT OF LEE TROUGH EAST OF THE MOUNTAINS...AHEAD OF THE ACTUAL FRONT...WHICH COULD POTENTIALLY TAKE AWAY SOME OF THE FOCUS FOR THE THUNDERSTORMS IN OUR REGION. THOUGH CONVECTION THURSDAY WILL HAVE A BIT MORE FORWARD SPEED COMPARED TO WEDNESDAY...THERE WILL STILL BE SOME POTENTIAL FOR MORE LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS...FOR PLACES HIT BY HEAVIER DOWNPOURS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... FOLLOWED HPC SUGGESTION OF GOING WITH ECMWF AND ITS ENSEMBLE FOR THE EXTENDED PERIOD. LINGERING LOW LEVEL MOISTURE/NORTHERLY FLOW MAY ALLOW A FEW SHOWERS TO LINGER INTO FRIDAY...HAVE CHANCY POPS IN THE MOUNTAINS. DRIER HIGH PRESSURE THEN SLIDES IN FROM THE NORTH...CONTROLLING OUR WEATHER INTO SUNDAY WITH DRY POPS AND LOWER DEWPOINTS. JUICE RETURNS LATER ON SUNDAY INTO SUNDAY NIGHT. NEXT COLD FRONT MAY THEN DROP IN BY MONDAY...HAVE CHANCE POPS TO COVER THIS. TEMPS MAINLY FOLLOWED MOSGUIDEBC ONCE AGAIN. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 12Z TUESDAY THRU 12Z WEDNESDAY... PLENTY OF LOW LEVEL MOISTURE AROUND TONIGHT. THAT WILL MEAN SOME MVFR CLOUDS SCATTERED ACROSS THE AREA INTO WEDNESDAY. WITH THE ABUNDANCE OF MOISTURE IN THE GROUND AREAS OF MVFR FOG WILL BE ENCOUNTERED OVER NIGHT WITH ISOLATED IFR. THUNDERSTORMS WILL DIE QUICKLY THIS EVENING WITH THE SUN AND THUNDER WILL BE SEEN AGAIN IN THE EARLY AFTERNOON WEDNESDAY. && .HYDROLOGY... OUR GROUND IS BEGINNING TO GET MOIST IN PLACES FROM CONVECTION THE LAST COUPLE OF DAYS...AND DEPENDING ON WHAT OCCURS TODAY...A FLASH FLOOD WATCH MAY EVENTUALLY NEED TO BE ISSUED FOR WHAT BECOMES THE MORE VULNERABLE AREAS...FOR THE ADDITIONAL CONVECTION WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/SL NEAR TERM...AAR SHORT TERM...MDP LONG TERM...CL AVIATION...AAR HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 444 AM EDT TUE MAY 26 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 444 AM EDT TUE MAY 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE GROUND WILL CONTINUE TO MOISTEN TODAY AS SHOWERS AND THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...DEVELOP OVER THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY NEED TO BE ISSUED FOR THE MOST VULNERABLE AREAS WEDNESDAY...DUE TO ADDITIONAL SHOWERS AND THUNDERSTORMS WITH LOCALIZED DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 104 PM EDT TUE MAY 26 2009 WVZ008-015>017-261900- JACKSON-KANAWHA-ROANE-WIRT- 104 PM EDT TUE MAY 26 2009 ...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT JACKSON...NORTH CENTRAL KANAWHA...WESTERN ROANE AND WIRT COUNTIES... AT 157 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF THUNDERSTORMS OVER WESTERN ROANE...SOUTHERN JACKSON...NORTHERN KANAWHA...AND WIRT COUNTIES. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL AMOUNTS OF UP TO ONE INCH IN A SHORT PERIOD OF TIME. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. THESE STORMS WILL BE NEAR SANDYVILLE AROUND 245 PM AND SPENCER AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 138 PM EDT TUE MAY 26 2009 WVZ006-013-014-261830- CABELL-LINCOLN-PUTNAM- 138 PM EDT TUE MAY 26 2009 ...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT LINCOLN...SOUTHEASTERN CABELL AND SOUTHWESTERN PUTNAM COUNTIES... AT 132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING THUNDERSTORMS...OVER CENTRAL LINCOLN COUNTY...MOVING NORTH AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS OF UP TO HALF OF AN INCH ARE POSSIBLE IN JUST 15 MINUTES. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THESE STORMS WILL BE NEAR MYRA AROUND 145 PM...HAMLIN AROUND 200 PM...SALT ROCK AROUND 215 PM AND CULLODEN AROUND 230 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 201 PM EDT TUE MAY 26 2009 OHZ085-086-WVZ007-008-262000- GALLIA-JACKSON-MASON-MEIGS- 201 PM EDT TUE MAY 26 2009 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...NORTHEASTERN GALLIA...NORTHERN MASON AND NORTHWESTERN JACKSON COUNTIES... AT 257 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF STRONG THUNDERSTORMS LOCATED FROM LEON TO NEAR RAVENSWOOD...MOVING NORTH AT 20 MPH. EXPECT VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LOW LYING AND POOR DRAINAGE AREAS WILL ALSO SEE SOME HIGH WATER. WIND GUSTS UP TO 30 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR EVANS AROUND 305 PM...HENDERSON AROUND 310 PM...POINT PLEASANT...MOUNT ALTO...AND COTTAGEVILLE AROUND 315 PM... LETART AROUND 320 PM...CHESHIRE...AND RAVENSWOOD AROUND 330 PM... LAKIN AND AND RACINE AROUND 335 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 226 PM EDT TUE MAY 26 2009 OHZ085-086-WVZ007-261930- GALLIA-MASON-MEIGS- 226 PM EDT TUE MAY 26 2009 ...A HEAVY THUNDERSTORM WILL AFFECT GALLIA...NORTHWESTERN MASON AND WEST CENTRAL MEIGS COUNTIES... AT 222 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A HEAVY THUNDERSTORM LOCATED NEAR ADAMSVILLE...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT VERY HEAVY RAIN WILL FALL FROM THIS STORM...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR ADAMSVILLE AROUND 250 PM...HENDERSON AROUND 305 PM...POINT PLEASANT AROUND 315 PM AND KYGER AROUND 330 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT TUE MAY 26 2009 WVZ019-020-029-030-261930- DODDRIDGE-GILMER-LEWIS-RITCHIE- 241 PM EDT TUE MAY 26 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN RITCHIE...NORTHEASTERN GILMER...SOUTHWESTERN DODDRIDGE AND WEST CENTRAL LEWIS COUNTIES... AT 231 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR SAND FORK...MOVING NORTH AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR COXS MILLS AROUND 250 PM...NEWBERNE AROUND 255 PM...LEOPOLD...AND AUBURN AROUND 300 PM...GROVE...AND BEREA AROUND 305 PM...PULLMAN AROUND 315 PM AND BLANDVILLE AROUND 320 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
1 hail. Local standard time, as filed.
Nickel size hail fell in Rayburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163466.